Time interval of increased risk for Clostridium difficile infection after exposure to antibiotics

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Clostridium difficile infections (CDIs) are common in developed countries and affect >250 000 hospitalized patients annually in the USA. The most important risk factor for the disease is antibiotic therapy.

Methods

To determine the period at risk for CDI after cessation of antibiotics, we performed a multicentre case–control study in the Netherlands between March 2006 and May 2009. Three hundred and thirty-seven hospitalized patients with diarrhoea and a positive toxin test were compared with 337 patients without diarrhoea. Additionally, a control group of patients with diarrhoea due to a cause other than CDI (n = 227) was included.

Results

In the month prior to the date of inclusion, CDI patients more frequently used an antibiotic compared with non-diarrhoeal patients (77% versus 49%). During antibiotic therapy and in the first month after cessation of the therapy, patients had a 7–10-fold increased risk for CDI (OR 6.7–10.4). This risk declined in the period between 1 and 3 months after the antibiotic was stopped (OR 2.7). Similar results were observed when the second control group was used. All antibiotic classes, except first-generation cephalosporins and macrolides, were associated with CDI. Second- and third-generation cephalosporins (OR 3.3 and 5.3, respectively) and carbapenems (OR 4.7) were the strongest risk factors for CDI. Patients with CDI used more antibiotic classes and more defined daily doses, compared with non-diarrhoeal patients.

Conclusions

Antibiotic use increases the risk for CDI during therapy and in the period of 3 months after cessation of antibiotic therapy. The highest risk for CDI was found during and in the first month after antibiotic use. Our study will aid clinicians to identify high-risk patients.

Related Topics

    loading  Loading Related Articles